Alert archive / Kentucky / Flash Flood Warnings in 2010

Flash Flood Warning 53, NWS Jackson, KY

July 27, 2010Jackson County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 27, 2010, 4:35 PM EDT for Jackson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2010, 4:35 PM EDT (20:35 UTC)
Expired
Jul 27, 2010, 7:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Jackson County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:59 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 27, 2:59 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT TUE JUL 27 2010

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...UPDATED

COMPLEX OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OUT IN CENTRAL
KENTUCKY...WHERE A NICE THETA-E RIDGE HAS BEEN BUILDING...ALONG WITH
WEAK FORCING PROVIDED FROM A WEAK FRONTAL/DIFFERENTIAL HEATING
BOUNDARY TRYING TO ADVANCE NORTHEAST FROM SOUTH CENTRAL KENTUCKY.
WEST OF I-75 AND NEAR THE BLUEGRASS COUNTIES SAW VERY LITTLE
CONVECTION FROM THIS MORNING...SO EXPECT SCATTERED TO NUMEROUS
CONVECTION TO DEVELOP AND MOVE THROUGH THESE AREAS THROUGH THE REST
OF THE AFTERNOON. ELSEWHERE...ISOLATED TO ONLY WIDELY SCATTERED
CONVECTION WILL OCCUR...AS CLOUDS HAVE HUNG TOUGH. WEAK...BUT
PERSISTENT SOUTHWESTERLY FLOW IN THE LOWER HALF OF THE ATMOSPHERE
WILL KEEP A SMALL THREAT OF CONVECTION GOING THROUGH THE
OVERNIGHT...ALTHOUGH AN OVERALL DOWNWARD TREND IS EXPECTED WITH THE
LOSS OF HEATING. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A
THREAT...WITH MINOR FLOODING OF SMALL STREAMS REMAINING A CONCERN.

A TROUGH WILL MOVE THROUGH THE GREAT LAKES THROUGH NEW ENGLAND
TONIGHT THROUGH THURSDAY NIGHT...SENDING A COLD FRONT THROUGH THE
COMMONWEALTH ON THURSDAY. RIDGING WILL BE SUPPRESSED FURTHER SOUTH ON
WEDNESDAY...LEAVING THE AREA OPEN TO PASSING SHORT WAVE TROUGHS. WITH
PLENTY OF MOISTURE IN PLACE...NUMEROUS CONVECTION IS EXPECTED. THE
COLD FRONT WILL APPROACH LATE WEDNESDAY NIGHT AND PASS THROUGH ON
THURSDAY. HAVE BROUGHT THE POPS UP TO 50 PERCENT FOR THURSDAY...WITH
ONLY A FEW SHOWERS OR STORMS LINGERING THE CUMBERLAND VALLEY EARLY
THURSDAY NIGHT...BEFORE HIGH PRESSURE BUILDS IN FROM THE OHIO VALLEY.

MUGGY TEMPERATURES WILL CONTINUE THROUGH THE SHORT TERM. FOR
TEMPERATURES...CONTINUED WITH THE BLEND OF MOS...PARTICULARLY ON THE
HIGHS...AS CLOUD COVER HAS BEEN INHIBITING THESE LATELY...BUT NOT
QUITE AS COOL AS THE WRF AT TIMES.

.LONG TERM.../FRIDAY THROUGH TUESDAY/...UPDATED

LITTLE CHANGE TO THE EXTENDED FORECAST THIS AFTERNOON AS A DRY AIR
MASS OVER THE AREA FRIDAY TRANSITIONS BACK TO A MORE ACTIVE PATTERN
UNDER NORTHWEST FLOW ALOFT BY EARLY SATURDAY. A SERIES OF WEAK
DISTURBANCES WILL BRING SOME SHOWER/THUNDERSTORM ACTIVITY TO EASTERN
KENTUCKY FROM ABOUT MIDDAY SATURDAY THROUGH LATE SUNDAY AFTERNOON.
SLIGHT CHANCE POPS STILL LOOK GOOD FOR THESE TIME PERIODS AND WILL
CONTINUE THEM FROM INHERITED FORECAST. BEYOND SUNDAY AFTERNOON...AN
UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD OVER THE
REGION. THIS WILL BRING A RETURN OF WARMER TEMPERATURES BEGINNING
MONDAY AND LASTING INTO THE MIDDLE OF NEXT WEEK.

&&

.AVIATION.../18Z TO 18Z/

IFR STRATOCU WILL LIFT AND SCATTER OUT IN THE NEXT HOUR...WITH
SCATTERED CONVECTION BEING CLOSE ENOUGH TO WARRANT A VCTS. THIS
CONVECTION WILL DIE OFF THIS EVENING...WITH MVFR FOG TO CONTEND WITH
AT MOST LOCATIONS. ADDITIONAL CONVECTION IS EXPECTED DURING THE DAY
TOMORROW...HOWEVER WILL CONTINUE WITH A VCTS REGIME GIVEN THE
UNCERTAINTY IN TIMING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...MACZKO
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 27, 4:05 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
405 PM EDT TUE JUL 27 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
405 PM EDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. ANY SLOW-MOVING
STORMS WILL PRODUCE VERY HEAVY RAINFALL...POTENTIALLY CAUSING MINOR
FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY...AS WELL
AS SATURDAY THROUGH SUNDAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS.

ANY SLOW-MOVING STORMS WILL PRODUCE VERY HEAVY RAINFALL...POTENTIALLY
CAUSING MINOR FLOODING OF SMALL STREAMS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAINFALL OR FLOODING.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:57 AM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley3 hr
Jul 27, 7:31 AM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, Whitley2 hr
Jul 27, 7:41 AM EDTFlash Flood WarningJKLBell, Harlan, Knox, Whitley113 min
Jul 27, 9:08 AM EDTAreal Flood AdvisoryJKLBreathitt, Owsley, Perry85 min
Jul 27, 9:59 AM EDTAreal Flood AdvisoryJKLFloyd, Knott, Pike91 min
Jul 27, 10:45 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Magoffin, Pike88 min
Jul 27, 4:11 PM EDTAreal Flood AdvisoryJKLEstill, Jackson104 min
Jul 27, 5:39 PM EDTAreal Flood AdvisoryJKLBell, Whitley111 min
Jul 27, 5:57 PM EDTFlash Flood WarningJKLBell, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.